Iowa, 2019Heavy Snow in Iowa, February 16 to 17, 2019
February 16 to 17, 2019 · NWS OAX · 5 events in 4 counties and zones
More snow moved through the area during starting during the afternoon on Saturday, February 16 and lingering into Sunday morning February 17. 5 inches occurred.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
More snow moved through the area during starting during the afternoon on Saturday, February 16 and lingering into Sunday morning February 17. Snowfall amounts of 3 to 9.5 inches occurred. Winds remained on the lighter side during the event generally less than 15 mph. A winter weather advisory was issued for the entire area on Friday, and a few counties were upgraded to a winter storm warning Saturday evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 16, 8:09 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Feb 16, 8:09 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
809 PM CST Sat Feb 16 2019
.UPDATE...
Issued at 807 PM CST Sat Feb 16 2019
A pronounced vorticity maximum --evident in mosaic radar and
water-vapor imagery-- over south-central NE as of 8 PM will
continue east-northeast through the area tonight. A plume of
modestly steep mid-level lapse rates (around 7 C/km) per 00z
sounding data coupled with intense deep-layer forcing for ascent
will support the continuation of moderate to heavy snow (1"/hr
rates) through midnight.
Latest near-term model guidance is reasonably consistent in
suggesting the axis of highest snowfall over the next 3-6 hours
from Omaha east toward Des Moines, along and immediately north of
vorticity lobe track. The current snowfall forecast is consistent
with this scenario, so we don't expect to make any substantive
changes at this point. Some snowfall amounts could approach the
high-end of advisory criteria, namely over portions of southwest
IA where 5-7" appears probable.
&&
.SHORT TERM...(Tonight through Tuesday)
Issued at 310 PM CST Sat Feb 16 2019
The main concern is the system that will bring snow to the area
overnight and into Sunday morning. Some light snow is possible
Sunday afternoon and evening, but the main accumulation should be
prior to Noon or even prior to 9 am Sunday. There may be some
mixed precipitation along the KS border.
Primary features noted from the upper air maps at 12Z this morning
included the following. There was about a 9 degree C difference
in temperature at 200 mb from KOAX back westward upstream to KSLC.
At 300 mb, winds of 140-180 knots were in place from southern CA
toward southwest KS. 12 hour height falls at 500 mb were 100-130
meters from northern AZ up into UT and western CO. There was a
modest temperature gradient at 700 mb from SD to KS. Only weak WAA
was noted at 850 mb in the regional area. The highest 850 mb
dewpoints were 8-9 degrees C along the Gulf coast.
Forecast snow amounts were adjusted only slightly based on the
most recent available model guidance. The 12Z NAM was an outlier,
with QPF that seemed too high. We will continue to use mainly a
blend of available model output and national center guidance,
with heavier weight given to some of the recent HRRR and RAP
runs. These suggest the heaviest amounts will be from 6 pm to
midnight, with values mainly from 0.10 to 0.25 liquid equivalent
and snow to liquid ratios of in the 14 or 16 to 1 range. Lift does
linger somewhat past midnight, but will be weaker and thus snow
amounts lower. Expect that QPF values after midnight should be
0.10 or less (water amount) in our area. This will result in Storm
Total Snow amounts in our forecast area (for the whole 24 hour
period from 6 pm today to 6 pm Sunday) being mostly less than 6
inches. The area from Omaha northward and eastward could see some
amounts around or in excess of 6 inches, but that would be over
an extended time. Since it is over a long duration and we do not
expect a lot of wind with this system, we will stay with a Winter
Weather Advisory for now. Adjustments are always possible as new
information comes in, but this was well collaborated with
bordering offices as of 3 pm Saturday.
Lapse rates will be fairly steep, at least the first half of
tonight, and model cross sections show a bit of negative EPV in
the 650 to 350 mb layer, mainly prior to midnight. Mixing
ratios/specific humidity values will be mostly in the 2-3 g/kg
range overnight. A several hour burst of moderate to heavy snow is
likely as the strongest lift moves through the region (700 mb
omega values over 10 microbars per second).
Light snow could linger in the northern and eastern parts of the
forecast area for Sunday afternoon and evening, but at this time,
expect amounts will be light enough to not need a headline. The
period from Monday into Monday night is expected to be cold and
mainly dry. Lows Monday night will be near zero in northeast NE
and zero to 9 above for the rest of the area.
Model suggest increasing lift will cause snow to expand across the
forecast area on Tuesday, with some light accumulations.
.LONG TERM...(Tuesday night through Saturday)
Issued at 310 PM CST Sat Feb 16 2019
Similar to what we saw yesterday, at the start of this period we
should see a split flow at 500 mb, with a mean trough extending
from the Hudson Bay area back toward northern Baja. We will be
mostly under the influence of the southern stream portion of the
split flow.
Several pieces of energy will move out across our area, bringing
continued snow chances from Tuesday night into Wednesday and again
Thursday night through Friday night. Mixed precipitation could
occur by Saturday, as some warmer air starts to work its way into
the region. This will be a system to monitor closely next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 517 PM CST Sat Feb 16 2019
Large-scale forcing for ascent is increasing markedly early this
evening with the arrival of a vigorous vorticity maximum, and
within the left-exit region of a powerful mid-level jet nosing
into the southern Plains. Steepening lapse rates aloft should
contribute to the onset of moderate to briefly heavy snow this
evening at the TAF sites with IFR to LIFR conditions expected. The
strongest forcing for ascent and attendant higher snow rates
should shift east of the area by midnight. However, light snow
will continue into Sunday with MVFR to IFR ceilings and
visibilities.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until noon CST Sunday for NEZ011-012-
015>018-031>034.
Winter Weather Advisory until 6 AM CST Sunday for NEZ030-042>045-
050>053-065>068-078-088>093.
IA...Winter Weather Advisory until noon CST Sunday for IAZ043-055-056.
Winter Weather Advisory until 6 AM CST Sunday for IAZ069-079-080-
090-091.
&&
UPDATE...Mead
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...MeadHazardous weather outlook, Feb 16, 4:31 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
431 PM CST Sat Feb 16 2019
IAZ043-055-056-NEZ011-012-015>018-031>034-171245-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Madison-Stanton-Cuming-Burt-
431 PM CST Sat Feb 16 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.
.DAY ONE...Tonight and Sunday
Snow will develop across the area for this evening and continue
overnight. Periods of moderate to heavy snow, with rates up to 1
inch per hour, visibility as low as around one quarter mile will
be possible into the early morning hours of Sunday. Snow will
decrease in coverage and intensity later tonight, but will linger
especially over northeast Nebraska and west central Iowa into the
day on Sunday. Winds will be light during most of the snowfall,
generally from the east or northeast at 5 to 15 mph. Winds may
increase a bit on Sunday, with gusts 20 to 25 mph possible.
A winter weather advisory is in effect until noon Sunday. General
snow amounts should range from 3 to 6 inches through the event.
Locally higher amounts are possible.
.DAYS TWO THROUGH SEVEN...Sunday night through Saturday
Lingering light snow will be possible on Sunday night, but with
only minor accumulation.
There will be additional chances for snow from Tuesday through
Tuesday night, then again Thursday night into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall measurements to the
National Weather Service.
IAZ069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-088>093-
171245-
Pottawattamie-Mills-Montgomery-Fremont-Page-Boone-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
431 PM CST Sat Feb 16 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.
.DAY ONE...Tonight and Sunday
Snow will develop across the area for this evening and continue
overnight. Periods of moderate to heavy snow, with rates up to 1
inch per hour, visibility as low as around one quarter mile will
be possible into the early morning hours of Sunday. Snow will
decrease in coverage and intensity later tonight, but will linger
into Sunday morning in some locations. Winds will be light during
most of the snowfall, generally from the east or northeast at 5
to 15 mph. Winds may increase a bit on Sunday, with gusts 20 to
25 mph possible.
A winter weather advisory is in effect until 6 AM Sunday. General
snow amounts should range from 3 to 6 inches through the event.
Locally higher amounts are possible.
.DAYS TWO THROUGH SEVEN...Sunday night through Saturday
Lingering light snow will be possible on Sunday night, but with
only very minor accumulation.
There will be additional chances for snow from Tuesday through
Tuesday night, then again Thursday night into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall measurements to the
National Weather Service.
In the hours before
Local storm report, Feb 16, 9:16 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
916 PM CST SAT FEB 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM SNOW 3 E OMAHA 41.26N 95.96W
02/16/2019 M2.0 INCH DOUGLAS NE BROADCAST MEDIA
&&Local storm report, Feb 16, 9:23 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
923 PM CST SAT FEB 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM SNOW 3 NNW LINCOLN 40.86N 96.71W
02/16/2019 M1.8 INCH LANCASTER NE TRAINED SPOTTER
&&Local storm report, Feb 16, 9:30 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
930 PM CST SAT FEB 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM SNOW 2 WSW LA VISTA 41.18N 96.08W
02/16/2019 M2.0 INCH SARPY NE PUBLIC
0928 PM SNOW 4 SE LEWISTON 40.22N 96.35W
02/16/2019 M2.3 INCH PAWNEE NE PUBLIC
0920 PM SNOW BELLEVUE 41.16N 95.92W
02/16/2019 M3.0 INCH SARPY NE PUBLIC
&&Local storm report, Feb 16, 9:33 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
933 PM CST SAT FEB 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM SNOW CLARINDA 40.74N 95.03W
02/16/2019 M4.0 INCH PAGE IA LAW ENFORCEMENT
0915 PM SNOW RED OAK 41.01N 95.23W
02/16/2019 M4.0 INCH MONTGOMERY IA LAW ENFORCEMENT
&&Local storm report, Feb 16, 9:37 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
937 PM CST SAT FEB 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW 4 ESE OMAHA 41.25N 95.93W
02/16/2019 M2.5 INCH DOUGLAS NE BROADCAST MEDIA
&&Local storm report, Feb 16, 9:41 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
941 PM CST SAT FEB 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW 5 NNW MALCOLM 40.97N 96.89W
02/16/2019 M2.9 INCH LANCASTER NE PUBLIC
&&Heavy Snow, Shelby
- When
- February 16, 9:51 PM CST to February 17, 12:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Social Media
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
The public reported up to 9.5 inches of snow via social media.
Heavy Snow, Pottawattamie
- When
- February 16, 9:51 PM CST to February 17, 12:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Public
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
The public reported up to 9.5 inches of snow.
Heavy Snow, Montgomery
- When
- February 16, 9:51 PM CST to February 17, 12:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
The emergency manager reported up to 6.5 inches of snow.
Heavy Snow, Mills
- When
- February 16, 9:51 PM CST to February 17, 12:00 PM CST
- Where
- Mills forecast zone
- Reported by
- Public
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
The public reported up to 6 to 7 inches of snow.
Heavy Snow, Mills
- When
- February 16, 9:51 PM CST to February 17, 12:00 PM CST
- Where
- Mills forecast zone
- Reported by
- Public
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
The public reported up to 6 to 8.5 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 16, 20192 deaths · 1 event
- Winter Storm in Iowa, February 16 to 17, 201925 events
- Winter Weather in Nebraska, February 16 to 17, 201915 events
- Winter Storm and Winter Weather in South Dakota, February 16 to 17, 201912 events
- Heavy Snow in South Dakota, February 16 to 17, 201910 events
- Heavy Snow in North Dakota, February 16 to 17, 20198 events
- Heavy Snow in Nebraska, February 16 to 17, 20195 events
- Winter Storm in Montana, February 16 to 17, 20194 events
- High Wind in New Mexico, February 16, 201953 kt wind · 4 events
- Winter Storm in Montana, February 16, 20193 events
- Heavy Snow in Montana, February 16 to 17, 20193 events
- Winter Storm in Iowa, February 16 to 17, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805174, 805175, 805176, 805178, 805179.